Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 181, NWS Lincoln, IL

July 9, 2003McLean County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 9, 2003, 11:47 AM CDT for McLean County, Illinois. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 11:47 AM CDT (16:47 UTC)
Expired
Jul 9, 2003, 12:45 PM CDT
In force
58 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County McLean County, IL

The radar

The Lincoln radar (KILX), 58 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 11:10 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 091647
SVRILX
ILC113-091745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1147 AM CDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCLEAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 1245 PM CDT

* AT 1147 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DOWNS...OR ABOUT 10 MILES SOUTHEAST OF
  BLOOMINGTON...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COOKSVILLE
  SAYBROOK
  COLFAX

OTHER LOCATIONS IN THIS WARNING INCLUDE...ARROWSMITH...BELLFLOWER...
ELLSWORTH...LE ROY...LEXINGTON...PLEASANT HILL...TOWANDA AND HOLDER.

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

ADDITIONAL DEVELOPMENT OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS IS LIKELY IN THE WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4045 8897 4028 8888 4031 8850 4050 8847
          4074 8890

$$

BARKER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:30 AM CDT, 8 hours 17 minutes earlier.

Area forecast discussion, Jul 9, 3:30 AM CDT, 8 hours 17 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
330 AM CDT WED JUL 9 2003

...CORRECTED TO ADD FLOOD WATCH AT THE BOTTOM...

SURFACE BOUNDARY LYING EAST/WEST ACROSS CENTRAL ILLINOIS WILL BE THE
MAIN FOCUS FOR CONVECTIVE DEVELOPMENT TODAY. PREVIOUS THUNDERSTORM
CLUSTER HAS ALMOST PUSHED EASTWARD OUT OF THE AREA...BUT ADDITIONAL
STORMS CONTINUE TO DEVELOP ALONG THE STATIONARY FRONT FROM
BURLINGTON TO CHAMPAIGN. EXPECT THIS PATTERN TO CONTINUE THROUGH
TONIGHT UNTIL COLD FRONT SWEEPS THROUGH. STATIONARY FRONT MAY NUDGE
A LITTLE NORTHWARD THIS EVENING...BUT EXPECT ITS PROGRESS TO BE
HAMPERED BY CONVECTION TO ITS NORTH.

WITH THE RECENT HEAVY RAINFALL...THE GROUND WILL BE PRIMED FOR
FLOODING WITH THE ADDITIONAL HEAVY RAIN EXPECTED THIS AFTERNOON AND
TONIGHT. WILL ISSUE A FLOOD WATCH FOR THE NORTHERN 2/3RDS OF THE
AREA...BUT KEEP IT OUT OF THE SOUTHEAST WHERE RAINFALL HAS NOT BEEN
AS HEAVY.

AS FOR THE TIMING OF THE COLD FRONT THURSDAY...WILL USE A BLEND OF
ETA AND GFS...WHICH PUTS THE FRONT OVER EASTERN ILLINOIS MIDDAY...
AND OUT OF THE AREA BY 00Z. WILL END THE POPS FROM WEST TO EAST ON
THURSDAY AND RETAIN A CHANCE IN THE SOUTHEAST THURSDAY EVENING.

DRIER WEATHER THEN ON TAP THROUGH THE WEEKEND. THE GFS HINTS AT A
SHORTWAVE PASSING THROUGH IN THE NORTHWESTERLY FLOW
SATURDAY/SATURDAY NIGHT...BUT WILL HOLD OFF ON ADDING ANY POPS UNTIL
THE NEXT CYCLE.  NO CHANGES TO THE EXTENDED PORTION OF THE FORECAST
NEEDED AT THIS TIME.    ..04..

.ILX...FLOOD WATCH TODAY AND TONIGHT ZONES 27>31..36>38..40>48.
Hazardous weather outlook, Jul 9, 11:05 AM CDT, 42 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-092200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1105 AM CDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

...SEVERE THUNDERSTORMS LIKELY ACROSS PORTIONS OF CENTRAL ILLINOIS
FROM LATE THIS MORNING THROUGH TONIGHT...

A STATIONARY FRONT STRETCHED ACROSS CENTRAL ILLINOIS WILL REMAIN THE
FOCUS OF THUNDERSTORM DEVELOPMENT FROM LATE THIS MORNING THROUGH
THIS AFTERNOON. IN ADDITION...LOW PRESSURE IS FORECAST TO PUSH
ACROSS IOWA EARLY THIS AFTERNOON AND INTO SOUTHERN WISCONSIN BY THIS
EVENING. A COLD FRONT STRETCHING FROM THE LOW WILL PUSH INTO WESTERN
ILLINOIS LATE THIS EVENING AND BEGIN TO INTERACT WITH A VERY WARM
AND UNSTABLE AIR MASS OVER CENTRAL ILLINOIS. ALTHOUGH MOST OF
CENTRAL AND SOUTHEAST ILLINOIS HAS THE THREAT FOR SEVERE STORMS THIS
AFTERNOON AND EVENING...THE PRIMARY AREA OF CONCERN FOR DAMAGING
WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL STRETCH ALONG AND
WEST OF A SPRINGFIELD TO BLOOMINGTON LINE LATE THIS AFTERNOON AND
THIS EVENING. IN ADDITION TO THE DAMAGING WIND AND ISOLATED TORNADO
THREAT...HEAVY RAINFALL WILL BE POSSIBLE WITH THE STORMS THAT DO
DEVELOP ACROSS THE AREA TODAY...ADDING TO THE ALREADY SATURATED
SOILS OVER PARTS OF CENTRAL ILLINOIS FROM YESTERDAYS TORRENTIAL
DOWNPOURS. A FLOOD WATCH IS IN EFFECT FOR LOCATIONS ROUGHLY ALONG
AND NORTH OF A BEARDSTOWN TO DANVILLE LINE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY ALONG
AND EAST OF INTERSTATE 57. PRIMARY THREAT FROM THESE STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL. THE NEXT CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL BE ON MONDAY AND TUESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING
ACROSS CENTRAL AND SOUTHEAST ILLINOIS.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

PLAHMER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:29 PM CDTSevere Thunderstorm WarningILXMorgan, Scott61 min
Jul 8, 10:09 PM CDTSevere Thunderstorm WarningILXCass, Mason66 min
Jul 8, 10:27 PM CDTSevere Thunderstorm WarningILXMenard63 min
Jul 8, 10:45 PM CDTSevere Thunderstorm WarningILXSangamon30 min
Jul 8, 11:09 PM CDTSevere Thunderstorm WarningILXChristian51 min
Jul 8, 11:45 PM CDTSevere Thunderstorm WarningILXMoultrie, Shelby45 min
Jul 9, 1:25 PM CDTFlash Flood WarningILXChampaign, Vermilion6 hr
Jul 9, 2:35 PM CDTSevere Thunderstorm WarningILXEdgar25 min
Jul 9, 2:54 PM CDTFlash Flood WarningILXEdgar3 hr
Jul 9, 4:05 PM CDTSevere Thunderstorm WarningILXMcLean55 min
Jul 9, 4:40 PM CDTTornado WarningILXMcLean50 min
Jul 9, 5:10 PM CDTSevere Thunderstorm WarningILXWoodford65 min
Jul 9, 5:29 PM CDTSevere Thunderstorm WarningILXChampaign61 min
Jul 9, 5:31 PM CDTSevere Thunderstorm WarningILXMcLean59 min
Jul 9, 5:33 PM CDTFlash Flood WarningILXMcLean6 hr
Jul 9, 5:42 PM CDTTornado WarningILXChampaign63 min
Jul 9, 5:49 PM CDTTornado WarningILXPiatt41 min
Jul 9, 5:55 PM CDTSevere Thunderstorm WarningILXTazewell65 min
Jul 9, 5:58 PM CDTFlash Flood WarningILXChampaign, Vermilion6 hr
Jul 9, 6:08 PM CDTTornado WarningILXVermilion52 min
Jul 9, 6:12 PM CDTFlash Flood WarningILXWoodford6 hr
Jul 9, 6:16 PM CDTSevere Thunderstorm WarningILXWoodford59 min
Jul 9, 6:20 PM CDTSevere Thunderstorm WarningILXDeWitt55 min
Jul 9, 6:24 PM CDTSevere Thunderstorm WarningILXFulton66 min
Jul 9, 6:28 PM CDTSevere Thunderstorm WarningILXMcLean62 min
Jul 9, 6:34 PM CDTSevere Thunderstorm WarningILXPiatt56 min
Jul 9, 6:43 PM CDTSevere Thunderstorm WarningILXEdgar62 min
Jul 9, 6:57 PM CDTSevere Thunderstorm WarningILXDouglas63 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.